Even more shortness of breath?

My husband was prescribed citalpram three weeks ago - at the same time his bp medication Losartan was upped to 50mg a day. Slowly his breathing has become much worse, he has no symptoms of an infection just dreadful shortness of breath. I wondered if any of you had any experience with either or both of these drugs? Any comments would be gratefully received. Many thanks TAD

31 Replies

oldestnewest
  • I haven't taken either, TAD, but would be checking the listed side effects or ringing the pharmacy to double check. xx

  • Have been thanks Toci - neither leaflets mention shortness of breath but when I google the side effects for the losartan it identifies shortness of breath so back to the doc I think, thanks TAD

  • hi tad, I,ve been taking citalopram for a couple of months, no side effects. hope your husband feels better soon, take care. phil

  • Hi Philbal I have a feeling it's the bp medication - he is going to reduce the dosage again and just check the symptoms for a few days. Back to the docs I think! Thanks for your feedback. TAD xx

  • Hi Tad,

    I doubt this will be of much help, especially when you appear to be so vigilant over your husband's medication and needs. I had a relative on this drug, and it turns out he should not have been because he had heart problems. The error was noted in time, and thankfully no long term harm was done. If your husband has heart problems, and I do not know if he has or has not, then check again with the GP about this drug. Oh sorry, I have just noticed that I have not mentioned the drug! Whoops. I mean Losartan. Hope he feels better soon, but it may not be drug related. I know practically everyone has increased breathlessness just now, due to the humidity. I am 58 years old, and went out with an 85 year old neighbour the other day who had recently been widowed, just to get her out of the house for a while. On our return we have to climb a short steep hilly street. She was at the top, while I was only a quarter of the way up!! I thought to myself, " well that's not right"!!! I fell asleep at 8p.m. that night. So if it is as bad where you stay, the weather may be the problem. Good luck hugs xx

  • Thanks Huggs you are right the weather has certainly not helped - Saturday was dreadful. It might just be a combination! He doesn't have any heart problems we know of but I think it is the losartan - we will see. Thanks for your help. TAD xx

  • the weather has an effect.

  • You are right heho but it usually the cold that affects him very badly not the warm weather! Just another thing to worry about! TAD xx

  • Hi Tadaw back to the old doctor I reckon need to check definitely.I take citalopram and am ok,dontknow about the other drug I take different bp and heart ones.One thing that makes me suffer is the lovely weather unfortunately its becoming as much an enemy as the cold weather is,So many bits floating about just waiting to be sucked into the lungoes :D and the heat just adds to it,when its hot i can do far less and getting lots of tickles causing coughing fits damn lungs! Hope you get this problem sorted soon Tadaw takecare the two of you . :) Janexx

  • I am on 50mg of Losartan (Cozaar). No real side effects. Hs your husband had a Spirometry test to see what his lung capacity etc is like? Also is he wheezing when he breathes?

  • Good Morning gmcl - Yes to the spirometry he has 27% FEV1 so any further difficulty in breathing is significant! No not really wheezing just noisy. Thanks for your input. TAD xx

  • I am so short of breath and also on citalpram but not Losartan but many other medicaion. Get so panicky. I wish you well and know what it is like not to be able to breath.

  • Its so awful for him and me - but I have noticed a significant difference in the last couple of weeks. TAD xx

  • Morning, did you have a word with the pharmacist Tad?

    I look to you for knowledge so perhaps you'd better persuade him to see the doc.

    Good luck, hope he's sorted very soon xxxx

  • Morning peeg, I will speak to the pharmacist today. We have decided to cut his losartan back to 25mg for a couple of days to see if there is an improvement. The last bp med he was on gradually made him quite ill last year so I am hoping it will be as simple as that to resolve! Fingers crossed. Thanks for replying. Take care, TAD xx

  • Curious, what did your doctor say with the change in symptoms?

  • Waiting to see doctor! Need to see the doctor who knows him preferably and she has changed her working hours - to two days a week! But will update you xx

  • Oh dear! I was put on 25mg Losartan after heart problems diagnosed ... oo-er - perhaps I should be asking a few questions!

  • Well only if you are having side effects - it is usually a well tolerated drug. Since my husband has had COPD he seems so sensitive to any changes in his lifestyle particularly medications. If its working for stick with it. TAD xx

  • Thanks TAD! You're right, of course, but it's impossible to know whether it's working or causing harm after a long period ... and nobody has ever checked me to assess the situation! Xx

  • Sorry just saw your post Tadaw, I was given Losartan and the COPD symptoms worsened dramatically I was so ill it had to be stopped. So you are right to suspect it might be the drug. It also causes bronchospasms making the cough worse if you have one. But many people tolerate this drug without side effects hence it continues too be prescribed even for chest patients. Hope this helps.

  • Thank you katieoxo60 so much! He is having bronchospasms too - relief to know it is probably the drug. Dropped the dose back to 25mg today and is feeling a bit better. Did they put you on alternative drug? Xx

  • Good to hear a dosage reduction has helped. I was put on an alternative drug and eventually sent to a heart consultant to see if there was a blood pressure drug that would not effect my lung problems so adversely, in the end I agreed to stop the tablets and take the risk and at present my BP is a little raised once again but I still take the bendroflumethiazide which keeps it moderately under control. The hospital has a long list of the drugs that effect my lung condition, most of them are drugs for the heart.But thanks for asking.

  • Thanks Katie - I think the same is for my husband the last drug they tied made him very ill, it seems to be an accumulative effect. As time goes on he gets worse and worse! Take good care, TAD xx

  • I take 100mgs Losartin daily and am fine.

    What you may like to consider is the side effects of other medication?

    Some drugs are known to have unpleasant side effects and taken with other medication, can make a condition worse.

  • Remember pollen in the air can affect breathing, it is quite high at the moment!

  • It is affecting mine and I don't have COPD! x

  • Hi Tad,

    I have been told there IS a link between citalopram and shortness of breath, not by my GP but a respiratory consultant who gave a second opinion on my case. However I don't believe that my symptoms have increased since I starting taking it in January, in fact the reduced anxiety helped keep it under control. I am now starting the long process of coming off them and my breathing has deteriorated, but I am sure that is the weather. (Like Longlungs, it used to be just cold, now its warm too - yippee)

    There are alternatives to Citalopram if you are concerned about that being a direct cause, but it is a good drug for what it is intended. It gets a lot of bad press for weight gain (tick) and bad withdrawal effects once stopping, but it helped me enormously when I needed it.

    If you are able to hold on through this humid patch hopefully things will settle down. Who ever thought we would long for the damp grey days!

    X

  • Thank you - he has reduced the BP med to 25mg and is feeling a little better so I suppose it will be a matter of elimination. Thanks for your reply TAD xx

  • Hi Tad, just by coincidence I was reading the leaflet that came with Emazole this morning. Emazoke being the drug that many of us use to protect our stomach from all the abs, steroids etc. In the list of meds that Emazole 'could influence or be influenced by' it mentioned Citalopram. When I saw this I remembered your post so thought I'd mention it to you. Hope your husband has improved a little.

  • Thank you for remembering me! I am taking all this information on board and we will see how it goes this week. TAD xx

You may also like...